Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 14, NWS Grand Rapids, MI

August 7, 20236 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 7, 2023, 5:05 AM EDT for 6 counties in Michigan. It took effect at Aug 7, 2023, 10:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2023, 5:05 AM EDT (09:05 UTC)
In effect from
Aug 7, 2023, 10:00 AM EDT
Expired
Aug 7, 2023, 10:30 PM EDT
In force
13 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WHUS43 KGRR 070905
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
505 AM EDT Mon Aug 7 2023

MIZ037-043-050-056-064-071-071715-
/O.NEW.KGRR.BH.S.0014.230807T1400Z-230808T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
505 AM EDT Mon Aug 7 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 10 AM EDT this morning through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The highest waves will be on the north side
  of piers and structures including Stearns Park in Ludington, 
  Holland State Park and North Beach in South Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
3 follow-up statements
534 
WHUS43 KGRR 071419
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1019 AM EDT Mon Aug 7 2023

MIZ037-043-050-056-064-071-072230-
/O.CON.KGRR.BH.S.0014.000000T0000Z-230808T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1019 AM EDT Mon Aug 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL INFORMATION...Waves will build quickly mid-late this
  afternoon, especially south of Muskegon. The north side of piers
  and structures will be the most hazardous. Holland State Park
  and North Beach in South Haven will be the most impacted.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
348 
WHUS43 KGRR 071837
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
237 PM EDT Mon Aug 7 2023

MIZ037-043-050-056-064-071-080245-
/O.CON.KGRR.BH.S.0014.000000T0000Z-230808T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
237 PM EDT Mon Aug 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves will build quickly mid-late this 
  afternoon, especially south of Muskegon. The north side of piers
  and structures will be the most hazardous. Holland State Park 
  and North Beach in South Haven will be the most impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
399 
WHUS43 KGRR 080230
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1030 PM EDT Mon Aug 7 2023

MIZ037-043-050-056-064-071-080330-
/O.CAN.KGRR.BH.S.0014.000000T0000Z-230808T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1030 PM EDT Mon Aug 7 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves and currents on Lake Michigan will continue to diminish
overnight. The swim risk will decrease over the next few hours
from moderate to low.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 7, 3:50 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 7, 3:50 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
350 AM EDT Mon Aug 7 2023

LATEST UPDATE...
Short Term/Long Term/Marine

.SHORT TERM...(Today through Tuesday)
Issued at 350 AM EDT Mon Aug 7 2023

As one low pressure center departs another will move south of
Lower Michigan today before merging with the first low across the
NE US. The result will be clouds lingering across Lower Michigan
today along with drizzle and scattered/isolated showers. This
will be followed by improving conditions for Tuesday under
shortwave ridging ahead of an upper low moving east across
southern Canada.

.LONG TERM...(Tuesday night through Sunday)
Issued at 350 AM EDT Mon Aug 7 2023

There are at least two chances for rain in the long term period.
The first comes late Wednesday as a trough axis moves through, but
there is enough separation between the northern stream upper low
and southern stream trough that Lower Michigan may be missed or
barely brushed by the steadier precip. The current chance POPs
look good at this point.

Confidence for rain late Friday into early Saturday is increasing
as model consensus shows a shortwave trough digging and possibly
going negatively tilt as it reaches the central Great Lakes.
Model soundings also show severe weather potential which will
have to be monitored. Deep layer shear of 40 knots with favorable
hodographs for storm rotation currently seen in the GFS, but it is
a long way off and that is, of course, subject to change.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 157 AM EDT Mon Aug 7 2023

IFR and LIFR conditions will prevail across southern and central
Lower Michigan overnight with a slow improvement to MVFR
conditions Monday afternoon. LIFR and IFR conditions could hang on
longer across southern Lower Michigan as more rain moves in from
the south during the morning and persists into the afternoon.

&&

.MARINE...
Issued at 321 AM EDT Mon Aug 7 2023

Winds and waves will increase this morning as strong north flow
develops on the back side of low pressure. Conditions will become
hazardous to small craft by noon and continue through the evening.
The north winds will result in dangerous longshore currents for
swimmers this afternoon and evening. Conditions will improve for
Tuesday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 10 AM EDT this morning through late
     tonight for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 10 AM this morning to 2 AM EDT Tuesday
     for LMZ844>849.

&&

SHORT TERM...Ostuno
LONG TERM...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Aug 7, 3:20 AM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
320 AM EDT Mon Aug 7 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
320 AM EDT Mon Aug 7 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-080730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
320 AM EDT Mon Aug 7 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft. Longshore
currents will be hazardous to swimmers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:53 AM EDTSmall Craft AdvisoryGRR19 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.